Arizona, 2022

Flash Flood and Wildfire in Arizona, September 28, 2022

September 28, 2022 · NWS TWC · 3 events in 3 counties and zones

Thunderstorms moved west across western Cochise, Pima and Santa Cruz counties during the afternoon and early evening. Lightning at Agua Caliente Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved west across western Cochise, Pima and Santa Cruz counties during the afternoon and early evening. Lightning at Agua Caliente Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 28, 1:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 28, 1:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
117 PM MST Wed Sep 28 2022

.SYNOPSIS...Scattered afternoon and evening showers and
thunderstorms are expected across parts of southern Arizona
through Friday. These are expected primarily from Tucson south and
west and over the White Mountains. Temperatures slide back a few
degrees by the end of the week.

&&

.DISCUSSION...Thunderstorms and showers have developed in the
early afternoon for the Catalina Foothills and areas near HWY 79
in Pinal County. 19Z Mesoanalysis depicts better CAPE in Tucson to
the northwest than areas south and west of Tucson. Plus, there is
decent upper level divergence to help drive thunderstorm
development. The latest 18Z HRRR run seems to fair better over the
course of the morning as it captured the storm development in
Pinal County, but failed to pick out the Tucson storms. Not all
bad, the region just needs a little more daytime heating to
create better energy for storm development, especially west and
south of Tucson. As storms develop, they can last into the early
evening and bring locally heavy rainfall and strong gusty winds.

Tomorrow and through the weekend, a trough over the Pacific
Northwest will continue into the intermountain region to bring
about a change in weather. What a great way to end the monsoon
season for Southeast Arizona. The trough will start to bring
temperatures back down to near seasonal normals through the
weekend. The PWATs will continue to drop each day, however the
International Border and the White Mountains can expect to see
daily chances for thunderstorms through the weekend.

&&

.AVIATION...Valid through 30/00z.
Isolated/scattered SHRA/-TSRA expected for the rest of the
afternoon through 29/04Z, mainly Tucson west and south.
SHRA/-TSRA returns after 29/20Z south and west of Tucson. SCT
clouds around 7-12k ft agl with BKN/OVC 20k ft AGL through the
rest of the period. SFC winds E-SE at 8-13 kts through the
afternoon with the occasional strong gusts from any TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms are expected through Friday, generally from the Tucson
south and west and over the Mogollon Rim country. The main threat
from the storms besides lightning will be strong and gusty
outflow winds. There will still be some SE/E morning and afternoon
breezes, but winds lighten by Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 28, 1:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
144 PM MST Wed Sep 28 2022

AZZ504>506-282130-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
144 PM MST Wed Sep 28 2022

...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm near
Picacho Peak State Park, or 20 miles northwest of Marana, moving
north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Dust could create visibilities
         reductions along Interstate 10 between Tucson and Phoenix.
         Minor damage to outdoor objects is possible.

Locations impacted include...
Eloy, Avra Valley, Picacho, Picacho Peak State Park and Red Rock.

This includes the following highways...
 Interstate 10 between mile markers 206 and 233.
 Route 87 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3287 11138 3256 11106 3245 11134 3264 11160
      3271 11163 3278 11159 3284 11154 3289 11147
TIME...MOT...LOC 2042Z 192DEG 7KT 3259 11143

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 wildfire, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Wildfire, Tucson Metro Area

When
September 28, 3:00 PM MST to 9:00 PM MST
Where
Tucson Metro Area forecast zone
Property damage
$250,000
Reported by
County Official
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

A lightning strike at Agua Caliente Park on the northeast side of the Tucson Metro area ignited a blaze that damaged 225 palm trees and 40 other trees. The fire also damaged signs, picnic tables, trash cans, a bike rack, and parts of irrigation systems. About 40 palm trees were so severely burned they were removed. The park remained closed for 60 days.

Flash Flood, Pima

When
September 28, 3:50 PM MST to 4:45 PM MST
Where
Pima County, 5.27 mi ESE of Sabino to 5.15 mi ESE of Sabino
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.279, -110.733

Heavy rain of an inch in one hour caused flash flooding near Agua Caliente Park and the closure of Soldier Trail Rd. near Roger Rd.

Thunderstorm Wind, Cochise

When
September 28, 5:26 PM MST
Where
Cochise County, 5 mi WNW of (Fhu)ft Huachuca Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.605, -110.430

Pioneer Field KALK ASOS recorded a thunderstorm wind gust to 58 mph.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058355, 1058241, 1058243.